Alert archive / Pennsylvania / Wind Advisories in 2009

Wind Advisory 8, NWS State College, PA

September 27, 200912 counties in Pennsylvania

NWS State College, PA issued this wind advisory at Sep 27, 2009, 2:18 PM EDT for 12 counties in Pennsylvania. It took effect at Sep 28, 2009, 8:00 AM EDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Sep 27, 2009, 2:18 PM EDT (18:18 UTC)
In effect from
Sep 28, 2009, 8:00 AM EDT
Expired
Sep 28, 2009, 7:14 PM EDT
In force
11 hr
Issued by
NWS State College, PA

Counties Bedford County, PA, Blair County, PA, Cambria County, PA, Cameron County, PA, Centre County, PA, Clearfield County, PA, Clinton County, PA, Elk County, PA, McKean County, PA, Potter County, PA, Somerset County, PA, Warren County, PA

The radar

The State College radar (KCCX), 37 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2009-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2009-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
452 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KCTP 271818
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
218 PM EDT SUN SEP 27 2009

...STRONG WESTERLY WIND GUSTS EXPECTED FOR MONDAY AND MONDAY NIGHT...

.A SHARP COLD FRONT WILL CROSS THE ALLEGHENY PLATEAU OF WESTERN
AND NORTH CENTRAL PENNSYLVANIA MONDAY MORNING. WEST WINDS WILL
QUICKLY INCREASE TO 20 TO 25 MPH BEHIND THIS FRONT WITH FREQUENT
GUSTS AROUND 45 MPH CONTINUING THROUGH MONDAY NIGHT.

PAZ004>006-010>012-017-018-024-025-033-034-281000-
/O.NEW.KCTP.WI.Y.0008.090928T1200Z-090929T1200Z/
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-CAMBRIA-BLAIR-SOMERSET-BEDFORD-
218 PM EDT SUN SEP 27 2009

...WIND ADVISORY IN EFFECT FROM 8 AM MONDAY TO 8 AM EDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 8 AM MONDAY TO 8 AM EDT
TUESDAY. 

A POTENT COLD FRONT WILL PUSH ACROSS THE REGION MONDAY
MORNING...ACCOMPANIED BY A FEW BANDS OF HEAVY SHOWERS AND
THUNDERSTORMS. SOUTHERLY WINDS JUST AHEAD OF THIS FRONT COULD GUST
BETWEEN 40 AND 45 MPH ON THE RIDGE TOPS...AND DURING THE
THUNDERSTORMS.

BEHIND THE COLD FRONT...WINDS WILL SHIFT TO THE WEST AND AVERAGE 
20 TO 25 MPH...WITH FREQUENT GUSTS UP AROUND 45 MPH MONDAY
AFTERNOON AND MONDAY NIGHT.

THE WET GROUND FROM THE RECENT...WIDESPREAD HEAVY RAIN OF OVER ONE
INCH WILL COMBINE WITH THE FULL FOLIAGE STILL ON AREA TREES...TO
CREATE THE POSSIBILITY OF SCATTERED DOWNED TREES AND POWER
OUTAGES. THE RIDGE TOPS...AND EAST TO WEST VALLEYS COULD SEE WIND
GUSTS AS HIGH AS 50 MPH.

.PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH OR
GUSTS OF 46 AND 57 MPH ARE EXPECTED. WINDS THIS STRONG MAY CAUSE
MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN
HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WIND SUBSIDES.
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES.

&&

$$

LAMBERT/RADZANOWSKI/TYBURSKI
4 follow-up statements
000 
WWUS71 KCTP 280222
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1022 PM EDT SUN SEP 27 2009

...STRONG WESTERLY WIND GUSTS EXPECTED FOR MONDAY AND MONDAY
NIGHT...

.A SHARP COLD FRONT WILL CROSS THE ALLEGHENY PLATEAU OF WESTERN
AND NORTH CENTRAL PENNSYLVANIA MONDAY MORNING. WEST WINDS WILL
QUICKLY INCREASE TO 20 TO 25 MPH BEHIND THIS FRONT WITH FREQUENT
GUSTS AROUND 45 MPH CONTINUING THROUGH MONDAY NIGHT.

PAZ004>006-010>012-017-018-024-025-033-034-281430-
/O.CON.KCTP.WI.Y.0008.090928T1200Z-090929T1200Z/
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-CAMBRIA-BLAIR-SOMERSET-BEDFORD-
1022 PM EDT SUN SEP 27 2009

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM MONDAY TO 8 AM EDT
TUESDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 8 AM MONDAY TO 8 AM EDT
TUESDAY. 

A POTENT COLD FRONT WILL PUSH ACROSS THE REGION MONDAY MORNING...
ACCOMPANIED BY LOCALLY HEAVY SHOWERS AND A FEW GUSTY THUNDERSTORMS.
SOUTHERLY WINDS JUST AHEAD OF THIS FRONT COULD GUST BETWEEN 40 AND
45 MPH...MAINLY OVER THE RIDGES.

BEHIND THE COLD FRONT...WINDS WILL SHIFT TO THE WEST AND AVERAGE
20 TO 25 MPH...WITH FREQUENT GUSTS UP AROUND 45 MPH MONDAY
AFTERNOON AND MONDAY NIGHT.

THE WET GROUND FROM THE RECENT...WIDESPREAD HEAVY RAIN OF OVER
ONE INCH WILL COMBINE WITH THE FULL FOLIAGE STILL ON AREA TREES...
TO CREATE THE POSSIBILITY OF SCATTERED DOWNED TREES AND POWER
OUTAGES. THE RIDGE TOPS...AND EAST TO WEST VALLEYS COULD SEE WIND
GUSTS AS HIGH AS 50 MPH.

.PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH OR
GUSTS OF 46 AND 57 MPH ARE EXPECTED. WINDS THIS STRONG MAY CAUSE
MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN
HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WIND SUBSIDES.
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES.

&&

$$

LA CORTE
000 
WWUS71 KCTP 280713
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
313 AM EDT MON SEP 28 2009


PAZ004>006-010>012-017-018-024-025-033-034-281915-
/O.CON.KCTP.WI.Y.0008.090928T1200Z-090929T1200Z/
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-CAMBRIA-BLAIR-SOMERSET-BEDFORD-
313 AM EDT MON SEP 28 2009

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 8 AM
EDT TUESDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 8 AM
EDT TUESDAY. 

A POTENT COLD FRONT WILL PUSH ACROSS THE REGION THIS MORNING...
ACCOMPANIED BY SHOWERS AND GUSTY THUNDERSTORMS. SOUTHERLY WINDS
JUST AHEAD OF THIS FRONT COULD GUST UP TO 40 MPH ON THE RIDGES.

AFTER THE COLD FRONT PASSES...THE WINDS WILL SHIFT TO THE WEST 
AND INCREASE TO 20 TO 25 MPH. EXPECT FREQUENT GUSTS OF 40 MPH AND
OCCASIONAL GUSTS AS HIGH AS 50 MPH.

RECENT RAINFALL AND FULL FOLIAGE ON THE TREES WILL CONTRIBUTE TO
THE POSSIBILITY OF DOWNED TREES AND EVEN SOME POWER OUTAGES.

.PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH OR
GUSTS OF 46 AND 57 MPH ARE EXPECTED. WINDS THIS STRONG MAY CAUSE
MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN
HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WIND SUBSIDES.
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES.

&&

$$

DANGELO
000 
WWUS71 KCTP 281830
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
230 PM EDT MON SEP 28 2009

PAZ004>006-010>012-017-018-024-025-033-034-290900-
/O.CON.KCTP.WI.Y.0008.000000T0000Z-090929T1200Z/
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-CAMBRIA-BLAIR-SOMERSET-BEDFORD-
230 PM EDT MON SEP 28 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT TUESDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT TUESDAY. 

A POTENT COLD FRONT WILL MOVE EAST OF PENNSYLVANIA LATE TODAY. AN
INTENSE LOW PRESSURE AREA OVER SOUTHERN ONTARIO WILL PUSH MUCH
COOLER AIR INTO THE REGION TONIGHT...CAUSING WESTERLY WINDS TO 
FREQUENTLY GUST BETWEEN 35 AND 45 MPH. SOME GUSTS AS HIGH AS 50
MPH WILL BE POSSIBLE...ESPECIALLY ON THE RIDGES.

RECENT RAINFALL OVER THE PAST SEVERAL DAYS...AND FULL FOLIAGE ON 
THE TREES WILL CONTRIBUTE TO THE POSSIBILITY OF DOWNED TREES AND
EVEN SOME POWER OUTAGES.

.PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH OR
GUSTS OF 46 AND 57 MPH ARE EXPECTED. WINDS THIS STRONG MAY CAUSE
MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN
HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WIND SUBSIDES.
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES.

&&

$$

LAMBERT/BEACHLER
000 
WWUS71 KCTP 282314
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
714 PM EDT MON SEP 28 2009

...WIND ADVISORY CANCELLED...


PAZ004>006-010>012-017-018-024-025-033-034-290015-
/O.CAN.KCTP.WI.Y.0008.000000T0000Z-090929T1200Z/
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-CAMBRIA-BLAIR-SOMERSET-BEDFORD-
714 PM EDT MON SEP 28 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS CANCELLED THE
WIND ADVISORY. 

GUSTY WINDS WILL CONTINUE OVERNIGHT IN THE WAKE OF A DEPARTING
COLD FRONT...HOWEVER THEY ARE EXPECTED TO REMAIN BELOW ADVISORY
CRITERIA.

$$

LA CORTE

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this wind advisory went out at Sep 27, 11:59 AM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, Sep 27, 11:59 AM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1159 AM EDT SUN SEP 27 2009

.SYNOPSIS...
A TROUGH OF LOW PRESSURE AT THE SURFACE AND ALOFT WILL PUSH
THROUGH THE REGION TODAY ACCOMPANIED BY OCCASIONAL SHOWERS. A
STRONG COLD FRONT WILL PASS THROUGH ON MONDAY. BLUSTERY AND COLDER
CONDITIONS ARE IN STORE FOR THE FIRST HALF OF THE WEEK. MILDER AIR
WILL RETURN LATER IN THE WEEK...AS HIGH PRESSURE MOVES OFF THE
COAST.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
RADAR MOSAIC SHOWS WIDESPREAD SHOWERS (SOME BRIEFLY HEAVY)
ROTATING AROUND AN UPPER TROUGH THAT WAS MOVING ACROSS SWRN PENN
AT MIDDAY. SHOWERS WILL BECOME SCATTERED TO ISOLATED DURING THE
MID TO LATE AFTERNOON...ACROSS AT LEAST CENTRAL AND WRN PENN...AS
A SFC TROUGH MOVES THROUGH WITH A 7 TO 10 KT DOWNSLOPE WRLY FLOW
DEVELOPING. DENSE FOG WILL CONTINUE TO SHROUD THE CENTRAL AND ERN
RIDGE TOPS UNTIL THE SFC TROUGH PASSAGE BETWEEN 18-21Z. FOG WILL
BE SLOWER TO CLEAR ACROSS THE RIDGES OF THE LAUREL HIGHLANDS WITH
RELATIVELY HIGH SFC DEWPOINTS IN THE 50S BEHIND THE TROUGH AND AN
WESTERLY UPSLOPE FLOW.

OPERATIONAL 12Z NAM AND SREF SHOWS AROUND ANOTHER 0.10 OF
RAINFALL THIS AFTERNOON...WITH A FEW SPOTS (MAINLY ACROSS THE
LAUREL HIGHLANDS) PICKING UP 0.25 OF RAIN.

MAXES WILL BE IN THE L70S IN THE SE - BUT THAT IS ONLY 10-12F
ABOVE WHERE TEMPS ARE RIGHT NOW. MUCH OF THE AREA WILL SEE HIGHS
IN THE LOWER TO MID 60S.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH TUESDAY/...
WEAK SFC RIDGE BUILD IN LATE TODAY AND WILL TRY TO HELP SKIES TO
CLEAR BRIEFLY THIS EVENING/EARLY TONIGHT. ALL THE MSTR FROM THE
LAST DAYS/ RAIN WILL BE HANGING AROUND IN THE LOWER ATMOS AND
FOG AND/OR LOW STRATUS IS LIKELY TO RESULT AS DEEP INVERSION SETS
UP. TEMPS WILL LIKELY DIP AT FIRST...BUT COULD CLIMB SLIGHTLY AS
LOW CLOUDS COULD FORM AND HIGHER CLOUDS SHOULD MOVE IN ALOFT.

SHORTWAVE ON THE CANADIAN BORDER NEAR ND THIS MORNING WILL BLAST
ESE AND DRIVE A SHARPENING AND EVENTUAL CLOSING OFF OF AN UPPER
LOW TODAY. THIS LOW WILL CROSS THE GREAT LAKES TONIGHT AND DEVELOP
A 985MB SFC LOW AND DRIVE A COLD FRONT INTO/THROUGH THE LOCAL AREA
ON MONDAY. MOISTURE WILL BE PROVIDED MAINLY BY PACIFIC AIR BEING
DRAGGED ACROSS THE CONTINENT - BUT ANOTHER PORTION WILL BE PICKED
UP FROM THE STILL-MILD GREAT LAKES. WITHOUT A GOMEX CONNECTION...
THE MOISTURE SHOULD STAY CONFINED TO A GENERALLY COMPACT AREA
NORTH OF A LINE FM SRN OH TO DC. THE FAST MOVEMENT OF THE FRONT
AND LIMITED MOISTURE WILL KEEP POPS HIGHEST IN THE NORTH...BUT
LIKLIES STILL WARRANTED FOR THE SRN TIER. AS WITH TODAY...A
LITTLE INSTABILITY AND STRONG DYNAMICS SHOULD CREATE THUNDER. THIS
PRECIP WILL BE TO OUR EAST BY MID/LATE AFTN. BUT THE 8H TEMPS DROP
TO NEAR 4C THIS EVENING IN THE NW. LAKE TEMPS ARE STILL UP IN THE
U60S. THE RESULTING LLVL INSTABILITY WILL CREATE NUMEROUS LAKE-
EFFECT SHOWERS AND PERHAPS A RUMBLE IN THE NWRN MTS FROM MON NITE
INTO WED AS THE UPPER LOW WOBBLES OVER ONTARIO.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
WHILE THE LOW OPENS UP DURING MID-WEEK...THE GENERAL TROUGH HANGS
ON INTO THE END OF THE WEEK WHILE ONLY MOVING SLOWLY TO PLACE THE
AXIS JUST TO OUR EAST BY THE WEEKEND. VERY WEAK BUT FAR-REACHING
SFC HIGH WILL BUILD LOCALLY FOR THE LATTER HALF OF THE WEEK. NEXT
CHC OF PRECIP WILL BE ON THE WEEKEND AS THE THIN UPPER RIDGE GETS
SQUEEZED BY ANOTHER LOW MOVING ACROSS THE PLAINS.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
IFR-LIFR CIGS AND MVFR TO IFR VSBYS WILL IMPROVE TO MAINLY MVFR
CONDITIONS THIS AFTERNOON...THEN VFR TO MVFR TONIGHT AND MONDAY
MORNING AS A WEAK RIDGE OF HIGH PRESSURE BUILDS INTO THE REGION IN
THE WAKE OF A SFC/UPR TROUGH.

FAST MOVING BAND OF SHOWERS AND STORMS ON MONDAY...WITH STRONG
UPPER LEVEL FRONT. HAVE TO WATCH FOR ISOLATED STRONG TO SEVERE
STORMS. IT WILL BECOME QUITE WINDY IN THE AFTERNOON...RIGHT INTO
TUESDAY WITH WESTERLY WIND GUSTS OF 30 TO 45 MPH.

MVFR CONDITIONS COULD LINGER INTO TUE AND WED ACROSS THE
MTNS...AS SC AND SHOWERS FORM IN COOL NW FLOW OFF LAKES.
IT WILL BE ON THE BREEZY SIDE.

IMPROVING CONDITIONS FOR LATER IN THE WEEK...AS THE UPPER
LEVEL RIDGE BUILDS ACROSS THE EASTERN STATES.

OUTLOOK...

MON...MAINLY VFR WITH SCT SHRA/MVFR.
TUE...MVFR NW. VFR SE. GUSTY NW WINDS.
WED...MAINLY VFR.
THU...VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO/LAMBERT
NEAR TERM...DANGELO/LAMBERT
SHORT TERM...DANGELO
LONG TERM...TYBURSKI
AVIATION...LAMBERT/GARTNER
Hazardous weather outlook, Sep 27, 2:50 AM EDT, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
250 AM EDT SUN SEP 27 2009

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-280700-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
250 AM EDT SUN SEP 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DANGELO

Nearby

Wind Advisories in Pennsylvania, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.